Your browser doesn't support javascript.

Portal Regional da BVS

Informação e Conhecimento para a Saúde

Home > Pesquisa > ()
XML
Imprimir Exportar

Formato de exportação:

Exportar

Email
Adicionar mais destinatários
| |

Dose dependency of iatrogenic glucocorticoid excess and adrenal insufficiency and mortality: a cohort study in England.

J Clin Endocrinol Metab; 2019 Apr 22.
Artigo em Inglês | MEDLINE | ID: mdl-31009052
CONTEXT: Adrenal insufficiency and Cushing's syndrome are known adverse events of glucocorticoids. However, no population estimates of dose-related risks are available.

OBJECTIVE:

To investigate dose-related risks of adrenal dysfunction and death in adults with six chronic inflammatory diseases treated with oral glucocorticoids.

DESIGN AND SETTING:

Retrospective record-linkage open-cohort study spanning primary and hospital care in England.PATIENTS: 70,638 people oral glucocorticoid-users and 41,166 non-users aged ≥18 years registered in 389 practices in 1998-2017.

MAIN OUTCOME MEASURES:

Incidence rates and hazard ratios (HRs) of diagnosed adrenal dysfunction and death.

RESULTS:

During a median follow-up of 5.5 years, 183 patients had glucocorticoid-induced adrenal insufficiency and 248 glucocorticoid-induced Cushing's syndrome. A total of 22,317 (31.6%) and 7,544 (18.3%) deaths occurred amongst glucocorticoid users and non-users, respectively. Incidence of all outcomes increased with higher current daily and cumulative doses. For adrenal insufficiency, the increases in HRs were of 1.07 (95% CI 1.04-1.09) for every increase of 5mg per day and of 2.25 (95% CI 2.15-2.35) per 1000mg of cumulative prednisolone-equivalent dose over the past year. The respective increases in HRs for Cushing's syndrome were of 1.09 (95% CI 1.08-1.11) and 2.31 (95% CI 2.23-2.40) and for mortality of 1.26 (95% CI 2.24-1.28) and 2.05 (95% CI 2.04-2.06).

CONCLUSION:

We report a high glucocorticoid dose-dependent increased risk of adrenal adverse events and death. The low observed absolute risk of adrenal insufficiency highlights a potential lack of awareness, and a need for increased physician and patient education about the risks of adrenal dysfunction induced by glucocorticoids.